Alert archive / Iowa / Flash Flood Watches in 2014
Flash Flood Watch 3, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood watch at Jun 19, 2014, 1:56 AM CDT for 8 counties in Iowa; 6 counties in Illinois. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jun 19, 2014, 1:56 AM CDT (06:56 UTC)
- Expired
- Jun 19, 2014, 9:05 PM CDT
- In force
- 19 hr
- Issued by
- NWS Quad Cities, IA
- Flood severity
- None
Counties Benton County, IA, Buchanan County, IA, Clinton County, IA, Delaware County, IA, Dubuque County, IA, Jackson County, IA, Jones County, IA, Linn County, IA, Bureau County, IL, Carroll County, IL, Jo Daviess County, IL, Putnam County, IL, Stephenson County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 50 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4337 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 744 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Jun 18, 11:41 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jun 18, 11:41 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1141 PM CDT WED JUN 18 2014 .SYNOPSIS... ISSUED AT 349 PM CDT WED JUN 18 2014 LATEST SFC ANALYSIS WAS INDICATING THIS MORNING/S OUTFLOW BOUNDARY COALESCED WITH MAIN WARM FRONT DRAPED FROM FAR SOUTHEAST SD...SOUTHEASTWARD INTO SOUTHEASTERN IA AND WEST CENTRAL IL NEAR GALESBURG. BEST PRESSURE FALLS ACRS CENTRAL IL ATTM...AND MAX ACRS LK MI. BUT FALLS HAVE BEEN INCREASING SOME ALONG THE BOUNDARY ACRS SOUTH CENTRAL INTO NW IA. LOW TO MID 70 SFC DPTS POOLED ALONG AND SOUTH OF THE BOUNDARY COMBINING WITH NEAR 90 DEGREE AMBIENT TEMPS PRODUCING UPPER 90 TO LOW 100 HEAT INDEX READINGS IN THE FAR SOUTHERN CWA. WILL PUT OUT A SPECIAL WX STATEMENT THROUGH EARLY EVENING FOR THIS HEAT/UNCOMFORTABLE INDEX. ALOFT...LOOKING AT MID/UPPER LEVEL MOISTURE FLOW PATTERNS ON WATER VAPOR IMAGERY SUGGEST SHARPENING OMEGA UPPER RIDGE ALONG AND WEST OF THE MS RVR VALLEY...WITH LARGE MCV ACRS WI INTO WESTERN MI. MAIN UPSTREAM CLOSED UPPER LOW WAS NOTED ACRS ID AND WESTERN MT WHICH WAS SPRAWLING DIFFLUENT CYCLONIC STEERING FLOW ACRS THE NW HIGH PLAINS. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 349 PM CDT WED JUN 18 2014 TONIGHT...CHALLENGING SCENARIO TO DETERMINE CONVECTIVE RISK AND COVERAGE. THE DVN CWA APPEARS TO LIE RIGHT UNDER THE HEART OF THE UPPER RIDGE AXIS FOR MUCH OF THE NIGHT...WITH BEST ORGANIZED FORCING AREAS FOR MORE DEVELOPED MCS TYPE ACTIVITY ACRS THE CENTRAL TO NORTHERN PLAINS/NW MN...AND OFF TO THE EAST ACRS THE OH RVR VALLEY AND EASTERN GRT LKS. BUT WITH LLVL BOUNDARY BI-SECTING THE STATE OF IA FROM NW-SE AND TRYING TO RETREAT NORTHWARD OVERNIGHT... INCREASING SOUTHWESTERLY LLJ MAY FUEL ELEVATED TO SLIGHTLY ELEVATED ISOLATED TO SCTRD STORMS NORTH OF THE BOUNDARY FROM MID EVENING AND INTO THE OVERNIGHT. THIS WOULD SUGGEST HIGHER POPS WARRANTED FOR THE NORTHERN HALF TO THIRD FROM 03Z ON INTO EARLY THU MORNING. BUT WILL NOT GO OVER HIGH CHC POPS WITH EXPECTED LIMITED COVERAGE OR MCS DEVELOPMENT IN THE LOCAL AREA. LOW TO MID LEVEL SOUTHWEST FLOW ENHANCED H75-H7 MB CAP STILL BEING PUMPED UP ACRS MUCH OF IA INTO NW IL TO CONTEND WITH...SUPPORTING MORE OF A SCTRD ELEVATED CONVECTIVE DEVELOPMENT. SEVERAL HIRES MODELS KEEP MOST OF THE DVN CWA MAINLY DRY OVERNIGHT WITH SCTRD WING OF ELEVATED STORMS ACRS SOUTHEASTERN MN..INTO SOUTHERN WI AND NE IL. BUT CAN NOT TRUST THESE TOTALLY WITH STILL THE POTENTIAL THAT THEY MAY BE TOO FAR NORTH. WITH SUCH A HEFTY CAPE FEED...DESPITE MARGINAL DEEP SHEAR ANY ROBUST ELEVATED STORMS WILL BE ABLE TO PRODUCE LARGE HAIL...VERY HEAVY RAINFALL AND POSSIBLE LOCALIZED WET MICROBURST WINDS IF A STORM IS SHALLOW ELEVATED. UNLESS AN MCS CAN DEVELOP OUT OF NW IA AND PROPAGATE EAST-SOUTHEAST INTO THE LOCAL AREA LATE TONIGHT... EXPECTED ISOLATED TO SCTRD STORMS AND THEIR COVERAGE DO NOT SUPPORT THE NEED FOR A FLASH FLOOD WATCH FOR NOW...ESPECIALLY AFTER LIMITED RAINFALL OCCURRED LAST NIGHT ACRS THE PREVIOUS HARD HIT AREAS OF THE NORTHERN CWA. LOW TEMPS IN THE LOWER TO MID 70S...BUT SOME UPPER 60S POSSIBLE IN THE NORTHEASTERN CWA IF WARM FRONT DOES NOT RETREAT BACK ACRS THOSE AREAS. THU...COULD BE A DAY WITH INCREASING THUNDERSTORMS ACTIVITY ESPECIALLY DURING THE AFTERNOON AS A WARM AIR ADVECTION TYPE WING OF THTA-E ADVECTION AND SOME CONVERGENCE SWEEPS ACRS THE AREA FROM SW- TO-NORTHEAST. HIGH TEMPS TRICKY DEPENDING ON CLOUD DEBRIS AND BOUNDARY PLACEMENT...BUT IF HIGHS NEAR-GET INTO THE UPPER 80S/90 WITH AT LEAST LOWER 70 DPTS...SBCAPES OF 3-4+K J/KG WILL AGAIN BE AVAILABLE TO FUEL STRONG TO SVR STORMS BY THU AFTERNOON. BUT ONGOING MARGINAL DEEP SHEAR PROFILES BECOMING MORE UNIFORM BY AFTERNOON/IF LLVLS NOT INTERRUPTED BY OUTFLOW BOUNDARIES/ SUGGEST MARGINAL SVR RISK/NOT HIGH END WITH 1-1.25 INCH HAIL AND WIND GUSTS UP TO 65 MPH WITH STRONGEST STORMS. LOCALLY HEAVY RAIN MAY BE MORE OF A WIDESPREAD THREAT. HIGH CHC TO LOW LIKELY POPS FOR THE AFTERNOON. ..12.. .LONG TERM...(THURSDAY NIGHT THROUGH NEXT WEDNESDAY) ISSUED AT 349 PM CDT WED JUN 18 2014 THE MAIN FORECAST ISSUE IN THE LONG TERM PERIOD IS POTENTIAL FOR ANOTHER ROUND OF HEAVY RAIN AND ISOLATED SEVERE WEATHER THURSDAY NIGHT. ALTHOUGH FINE DETAILS ARE STILL IN QUESTION...THERE IS GENERAL MODEL CONSENSUS ON THE SCENARIO SETTING UP FOR THURSDAY NIGHT. EXPECT A WARM FRONT TO BE IN PLACE ACROSS THE FORECAST AREA. THE PERSISTENT UPPER RIDGE WILL FINALLY GIVE WAY TO THE MAIN UPPER LOW WHICH WILL PUSH EAST ACROSS THE REGION THURSDAY NIGHT. WITH A HIGH CAPE/MODEST DEEP LAYER SHEAR ENVIRONMENT...THE OVERALL SEVERE THREAT MAY BE SOMEWHAT INHIBITED...BUT WITH PRECIPITABLE WATER VALUES AOA 2 INCHES...HEAVY RAIN AND LOCALIZED FLASH FLOODING WILL LIKELY BE OF CONCERN. THE GENERAL PROGRESSION OF THE WARM FRONT AND SYNOPTIC FORCING SUGGEST THE NORTHERN HALF OF THE FORECAST AREA WILL BE FAVORED FOR THE HIGHER RAINFALL AMOUNTS...ACROSS SOME OF THE SAME AREAS THAT HAVE RECEIVED HEAVY RAIN OVER THE PAST SEVERAL DAYS. LINGERING CONVECTION IS POSSIBLE FRIDAY MORNING...MAINLY EAST OF THE MISSISSIPPI RIVER. HAVE OPTED TO REMOVE ALL POPS FOR FRIDAY NIGHT WITH H5 RIDGING ACROSS THE FORECAST AREA. LOOKING AHEAD...EXPECT AN ACTIVE ZONAL PATTERN OVER THE WEEKEND WITH CONTINUED STORM CHANCES. BY MONDAY INTO TUESDAY...THE GFS/ECMWF ARE INDICATING A SLOW MOVING UPPER TROUGH AND SURFACE BOUNDARY IN PLACE WITH POTENTIAL FOR ADDITIONAL HEAVY RAIN/SEVERE WEATHER. ABOVE NORMAL TEMPS WILL LIKELY PERSIST THROUGH SUNDAY...BEFORE COOLING DOWN TO NEAR OR SLIGHTLY BELOW SEASONAL NORMALS LATE IN THE PERIOD. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT) ISSUED AT 1137 PM CDT WED JUN 18 2014 CHANGEABLE CONDITIONS THE NEXT 24+ HOURS WITH VFR CONDITIONS MOST OF THE TIME WITH EPISODES OF MVFR/IFR IN THUNDERSTORMS AND PRECIPITATION. A WEAK BACKDOOR COLD FRONT WILL STALL ACROSS OR JUST SOUTH OF I-80 CORRIDOR RESULTING IN THUNDERSTORMS TO FIRE THE NEXT 24 HOURS AS WEAK DISTURBANCES INTERACT WITH THE BOUNDARY. WINDS WILL TEND TO BE LIGHT EASTERLY AT 5 TO 10 KTS AT CID/DBQ/MLIU TERMINALS AND MOSTLY SOUTHERLY AT BRL TERMINAL. CIGS WILL BE MOSTLY 1-3K AGL AND VSBYS 1-5 MILES IN PRECIPITATION...LASTING A FEW HOURS BEYOND AS THE PRECIPITATION ENDS. HEAVY RAINS ARE POSSIBLE...ESPECIALLY AT DBQ. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...RP KINNEY AVIATION...NICHOLS
Hazardous weather outlook, Jun 18, 4:35 PM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 435 PM CDT WED JUN 18 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-191000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 435 PM CDT WED JUN 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND TONIGHT OVER THE ENTIRE OUTLOOK AREA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS EVENING AND INTO THE OVERNIGHT. MORE FAVORED AREAS FOR THIS ACTIVITY CURRENTLY APPEAR TO BE ALONG AND NORTH OF INTERSTATE 80. THE MAIN SEVERE WEATHER THREATS WILL INCLUDE DAMAGING WINDS AND LARGE HAIL. ISOLATED BRIEF TORNADOES WILL BE A SECONDARY THREAT. ANY THUNDERSTORMS TONIGHT WILL BE CAPABLE OF HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING WHERE SOILS ARE SATURATED FROM RECENT HEAVY RAINFALL. VERY WARM AND MUGGY CONDITIONS WILL CONTINUE INTO EARLY EVENING WITH HEAT INDEX READINGS IN THE 90S TO AROUND 100 ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY VERY WARM AND HUMID CONDITIONS WILL BE SEEN ACROSS THE AREA THURSDAY THROUGH SATURDAY. HEAT INDEX READINGS IN THE 90S ARE EXPECTED. THE ACTIVE WEATHER PATTERN WILL REMAIN ACROSS THE AREA WITH A DAILY CHANCE OF THUNDERSTORMS FROM THURSDAY THROUGH TUESDAY. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS THURSDAY FOR AREAS WEST AND NORTH OF A DUBUQUE...TO MACOMB...TO KIRKSVILLE LINE. THE PRIMARY THREAT APPEARS TO BE DAMAGING WINDS. HOWEVER...LARGE HAIL AND A FEW ISOLATED TORNADOES CANNOT BE RULED OUT. FRIDAY THROUGH TUESDAY...IT IS TOO EARLY TO DETERMINE THE RISK OF SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. RAINFALL REPORTS OVER AN INCH ARE APPRECIATED. 12
In the hours before
Local storm report, Jun 18, 8:28 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 6 SSE ELMOVILLE 42.19N 90.02W
06/18/2014 M1.24 INCH CARROLL IL TRAINED SPOTTER
APPROXIMATLY 1/4 INCH OF RAIN THIS MORNING AND 1.10
INCHES OF RAIN DURING THE SHOWERS THIS EVENING.
&&
TASLocal storm report, Jun 18, 11:30 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 PM CDT WED JUN 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1127 PM FLASH FLOOD 4 E LA MOILLE 41.53N 89.20W
06/18/2014 BUREAU IL LAW ENFORCEMENT
MANY AREA ROADS BECOMING IMPASSABLE DUE TO WATER ON ROAD
SURFACES AND IN LOW LYING LOCATIONS. WATER REPORTED
EVERYWHERE. RAIN CONTINUES.
&&
BILLNLocal storm report, Jun 19, 1:11 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 AM HEAVY RAIN DUBUQUE 42.50N 90.69W
06/19/2014 M1.13 INCH DUBUQUE IA TRAINED SPOTTER
BETWEEN MIDNIGHT AND 1 AM.
&&Local storm report, Jun 19, 1:24 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
124 AM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM HEAVY RAIN 2 N STERLING 41.83N 89.69W
06/19/2014 M1.20 INCH WHITESIDE IL TRAINED SPOTTER
MIDNIGHT TO 1 AM.
&&Local storm report, Jun 19, 1:42 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
142 AM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM FLASH FLOOD 5 SW DUBUQUE 42.45N 90.76W
06/19/2014 DUBUQUE IA EMERGENCY MNGR
FLASH FLOODING REPORTED ALONG CATFISH CREEK AT SWISS
VALLEY PARK. CAMP GROUND IS BEING EVACUATED.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 11:46 PM CDT | Flash Flood Warning | DVN | Delaware, Dubuque, Jackson, Jones | 6 hr |
| Jun 19, 11:13 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 27 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 23 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Clinton, Scott | 25 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 27 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 30 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Des Moines | 31 days |
| Jun 19, 12:30 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 32 days |
| Jun 19, 1:15 PM CDT | Special Weather Statement | DVN | Benton, Iowa, Keokuk | 60 min |
| Jun 19, 2:04 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Cedar, Iowa, Johnson, Jones, Linn | 41 min |
| Jun 19, 2:27 PM CDT | Flash Flood Warning | DVN | Benton, Buchanan, Delaware, Iowa, Linn | 6 hr |
| Jun 19, 3:06 PM CDT | Special Weather Statement | DVN | Cedar, Muscatine | 54 min |
| Jun 19, 3:37 PM CDT | Flash Flood Warning | DVN | Dubuque, Jackson, Jones | 6 hr |
| Jun 19, 3:48 PM CDT | Special Weather Statement | DVN | Dubuque | 57 min |
| Jun 19, 4:16 PM CDT | Special Weather Statement | DVN | Des Moines | 59 min |
| Jun 19, 4:28 PM CDT | Special Weather Statement | DVN | Clinton, Jackson, Scott | 62 min |
| Jun 18, 10:23 PM CDT | Flash Flood Warning | DVN | Bureau | 6 hr |
| Jun 19, 3:10 AM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Whiteside | 4 hr |
| Jun 19, 4:48 PM CDT | Flash Flood Warning | DVN | Carroll, Jo Daviess, Stephenson, Whiteside | 6 hr |
| Jun 19, 5:18 PM CDT | Special Weather Statement | DVN | Carroll, Stephenson | 57 min |
| Jun 19, 5:45 PM CDT | Special Weather Statement | DVN | Whiteside | 60 min |
Nearby
Flash Flood Watches in Iowa, 2014Flash Flood Watches in Illinois, 2014Every flash flood watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.